Heavy Rain, La Plata
- When
- August 5, 4:00 AM MST to 9:00 PM MST
- Where
- La Plata County, 0.88 mi SW of Hermosa
- Reported by
- Trained Spotter
- Coordinates
- 37.410, -107.860
Near Hermosa, a storm total of 1.65 inches of rain was measured.
Deep monsoonal moisture resulted in an active afternoon and evening across western Colorado with widespread rain and a few embedded thunderstorms with heavy rain. The heavy rain led to some minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Deep monsoonal moisture resulted in an active afternoon and evening across western Colorado with widespread rain and a few embedded thunderstorms with heavy rain. The heavy rain led to some minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 2:22 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion...DELAYED
National Weather Service Grand Junction CO
322 AM MDT FRI AUG 5 2016
.SHORT TERM...(Today through Saturday)
Issued at 302 AM MDT Fri Aug 5 2016
Monsoonal moisture remains in play and was borne out this morning
when a thunderstorm moved over the Cortez airport and dropped
nearly .5 inches of rain in about 15 minutes. This type of
precipitation will be the case again today as slow moving storms
will form and drop plenty of precipitation in a short period of
time. Models are still aggressive with coverage and intensity but
plenty of cloud cover is keeping these stronger storms to a
minimum. In fact, the first strike of lightning didn't occur
yesterday until 8PM. Looking at the satellite this morning and
forecast RH values at various elevations for today, a repeat
performance is possible again today. Of course, any breaks in the
clouds will allow differential heating to kick in causing some of
the stronger showers and storms to form. Also, the NAM is
highlighting an upper level trough to move over our area this
afternoon which will provide some forcing and upward motion. The
GFS also shows this trough but it's not so distinct. Either way,
the end result is models indicating widespread precipitation
favoring the Book Cliffs and areas south. Even if the models are
overdoing it a bit, chances are still high that some of the
showers and storms that form will drop heavy rain and increase
flooding concerns. Another flash flood watch is in effect to
highlight this possibility. Temperatures will be near normal up
north and below to the south.
On Saturday, moisture content will lower slightly but there will
still be plenty remaining to cause some heavier precipitation to
fall. Another weak wave is progged to move over the region in the
afternoon and will be the focus for more convection and heavier
rainfall. As has been the case over the last few days, the
heaviest precipitation will be over our southern regions where the
highest moisture content resides.
.LONG TERM...(Saturday through Thursday)
Issued at 345 PM MDT Thu Aug 4 2016
On Saturday...moisture remains prevalent with PW values of an inch
or greater along the Bookcliffs north of I-70 and southward
towards the Four Corners once again. Expecting showers and
thunderstorms to redevelop Saturday afternoon and continue through
the evening as embedded disturbances work on the moisture with
storms still capable of heavy rainfall. A shortwave and embedded
vort max looks to move across the Four Corners into southwest
Colorado late Saturday afternoon and evening, providing a better
focus for stronger storms although timing these disturbances has
become problematic as models tend to vary with timing and
location. Regardless, Saturday looks to remain a fairly active
day. Potential once again for flash flooding will have to be
looked at as little change occurs in the atmospheric conditions.
On Sunday, drier air begins to infiltrate from the west as the
upper low over the Pacific Northwest starts moving inland,
bringing drier air in from the west-southwest across the Great
Basin. Enough moisture will remain to generate showers and
thunderstorms Sunday afternoon at first over the higher terrain of
southeast Utah and western Colorado, with storms drifting into
adjacent valleys later in the day. Expect a downturn in convection
Sunday night as no evident disturbance is moving through to allow
storms to continue.
Monday through Thursday...Drier air will continue to move in
Monday through the rest of next week, with temperatures warming
back to near normal levels and mostly sunny skies. Typical diurnal
pattern will take hold with storms confined to the higher terrain
of western Colorado in the afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 302 AM MDT Fri Aug 5 2016
IFR conditions are being reported at KASE and KEGE at this hour
thanks to low ceilings while other areas are seeing some fog. As
the sun rises, conditions will improve greatly. Showers and storms
will start forming again after 17Z with the southeastern portion
of the forecast area being favored. KVEL is the only TAF site that
will likely remain VFR while the remaining TAF sites may see MVFR
or lower flight conditions thanks to heavy rain from showers and
storms that fire this afternoon and evening. Mountain obscurations
will be common early this morning and this afternoon and evening.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch from noon MDT today through this evening for
COZ003-006>012-014-017>023.
UT...Flash Flood Watch from noon MDT today through this evening for
UTZ022-025-027>029.
&&
SHORT TERM...TGR
LONG TERM...MDA
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
The national radar mosaic for the moment the first event began.
7 heavy rain, 2 debris flow. Local standard time, as filed.
Near Hermosa, a storm total of 1.65 inches of rain was measured.
During the morning 1.85 inches of rain fell near Norwood.
Just south of Hermosa .52 inches of rain fell within 6 hours.
About 14 miles southwest of Olathe 0.65 inches of rain fell within about 55 minutes.
Five people were stranded behind a debris flow on CR 201 which temporarily closed the road.
The hill leading up to Fort Lewis College was temporarily closed due to mud and debris which flowed across the road.
About 3 miles northwest of Norwood 0.59 inches of rain fell within 30 minutes.
About 3 miles northwest of Mancos 1.74 inches of rain was measured within a 24-hour period, with 0.80 of that amount having fallen within 40 minutes.
A location one mile southwest of Hermosa received a storm total 1.33 inches of rain with 0.89 of that amount having fallen within about 90 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681899, 681892, 681893, 681889, 681904, 681906, 681891, 681895, 681888.